HIV update - 9th July 2014

Bone problems and hepatitis C

A new analysis shows that people who have both HIV and hepatitis C have an increased risk of having osteoporosis (weak bones). When a person has osteoporosis, their bones are more brittle and fragile than usual – so fragile that a fall can cause them to break (fracture). Osteoporosis-related fractures most commonly occur in the hip, wrist or spine.

We already know that – compared to the general population – osteoporosis is more common both among people living with HIV and among people living with hepatitis C. There is a link between the viruses and bone loss, possibly caused by the immune system’s ongoing inflammation and activation, as it attempts to deal with the infections. In addition, the damage hepatitis C does to the liver has an impact on the bones. Finally, there is a link between the anti-HIV drug tenofovir (Viread, also in the combination pills Truvada, Atripla, Eviplera and Stribild) and bone problems.

The aim of the new analysis was to see if people who are co-infected with both HIV and hepatitis C had an increased risk of osteoporosis and bone fractures, compared to people who only have HIV, and people who have neither infection. They pooled the results of 15 previously published studies, mostly conducted in North America and Europe.

Overall, around one-in-five people who had both HIV and hepatitis C had osteoporosis. This amounts to a 63% increased risk, compared to people who only had HIV.

Similarly, the risk of having a bone fracture was 77% greater than for people who only had HIV, and 195% greater compared to people who had neither HIV nor hepatitis C.

People who were older, were underweight, who smoked, who drank heavily or who used drugs were also more likely to have these problems. The researchers say that their findings show the importance of helping people living with both HIV and hepatitis C to make lifestyle changes that will lower the risk of bone problems. Also, people with HIV and hepatitis C co-infection who are over the age of 50 should have the strength of their bones checked regularly, using DEXA scans.

Diabetes and protease inhibitors

Type 2 diabetes is a condition where the amount of glucose in the body is too high because the body cannot use it properly. It is an increasingly important cause of serious illness among people living with HIV.

It is more common among certain ethnic minorities – in the UK, it is more common among people of south Asian, African and African Caribbean descent. Genetics also plays a strong role in the development of type 2 diabetes – people who have certain genes are more likely to develop diabetes than other people.

A study has now shown that HIV treatment that includes a protease inhibitor can magnify any underlying genetic susceptibility to diabetes for women living with HIV.

The study was done in the United States, with women only. The researchers found that women who had some specific genes had an increased risk of diabetes if they were also taking HIV treatment that included a protease inhibitor. Protease inhibitors are anti-HIV drugs such as darunavir (Prezista), atazanavir (Reyataz) and lopinavir/ritonavir (Kaletra).

But the effect was not seen in black women. It was only observed in white and Hispanic women.

The researchers say that their findings support a more personalised approach to HIV treatment that takes into account the underlying genetic risk of diabetes. This could include genetic testing before choosing an HIV treatment.

Want to talk to your doctor about HIV treatment in your next appointment? Our online tool, Talking points, can help you to prepare for that discussion. Visit www.aidsmap.com/talking-points

MonTueWedThuFriSatSun
 12345678910111213141516171819202122232425262728293031

Sign up to receive HIV update by email